The effect antihistamines can have on your driving by Jason Dawe
Motorists need better warning labels to let them know which medicines might affect their driving
This time of the year can be a misery for those of us who suffer from hay fever. Last week the weather forecast made a point of forecasting gloom and doom in the shape of some of the heaviest pollen counts for years about to sweep in from the North Sea ready to incapacitate half the nation. Fortunately it seemed that the wind and rain managed to do what science couldn’t, and blew the pollen back across the sea towards our continental neighbours.
When we have a forecast like this, it seems that many of us think nothing of popping a couple of antihistamines to counter the discomfort we expect, but how many of us consider how this might effect our driving? Some of the older fashioned antihistamines can have a worse effect on driving than being over the alcohol limit. Decongestant can cause dizziness and anxiety and there are over a hundred other medicines, available over the counter, which can cause blurred vision, loss of concentration and slow reaction speeds.
London MP Andrew Dismore has presented a Bill to Parliament calling for better information for drivers about the medicines they may be taking. Some countries already place a red triangle on the packaging of drugs which will impair driving performance as a clear caution to drivers. Motorists need better warning labels to let them know which medicines might affect their driving. At present, labelling is very confusing.
The RAC Foundation has called for a traffic light system, which shows a red light on drugs likely to affect a driver’s reactions, an amber light on drugs which may make it advisable not to drive, and a green light on drugs which are considered safe for motorists.
Sounds sensible, sounds safe, sounds simple – so why don’t the drug companies take the bull by the horns and implement this now? It shouldn’t take a Bill to Parliament to get clearer labelling.